Alabama, 2020

Hail and Damaging Wind in Alabama, November 26, 2020

November 26, 2020 · NWS TAE · 3 events in 1 county or zone

An isolated storm produced marginally severe hail and wind in the Enterprise area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated storm produced marginally severe hail and wind in the Enterprise area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 26, 2:35 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Nov 26, 2:35 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
335 PM EST Thu Nov 26 2020

...SEVERE THUNDERSTORMS POSSIBLE SUNDAY AND FREEZING TEMPERATURES
EARLY NEXT WEEK...

.NEAR TERM [Through Friday]...

Shower and thunderstorm activity is expected to wane through the
evening as instability decreases across the region.  The cold front
that progressed into our region this morning is expected to stall
across our area, and provide a focus for shower and thunderstorm
activity once again on Friday.  This Activity is expected to remain
slightly more isolated compared to Thanksgiving day as much of the
forcing for ascent has vacated the region, and storms will rely
predominantly on surface instability to become initiated.  Tonight,
patchy to dense fog is expected to develop across the entire
forecast area, as low level moisture is expected to linger in the
region.  Fog will likely lift by the early to mid morning as heating
develops across the area.  Temperatures on Friday will remain warm
with highs in the mid to upper 70s, and lows will only fall into the
mid 60s tonight.

.SHORT TERM [Friday Night Through Saturday Night]...

In general, middle and upper tropospheric zonal flow or low-
amplitude ridging will prevail over the immediate area through the
period. This pattern exists between two shortwaves that were once
part of a larger mean trough before fracturing. Diffluent flow
aloft combined with upslope flow over a baroclinic coastal zone
on Friday will generate a large area of rain and isolated storms
along the central Gulf coast. This regime and resultant rain will
move east (and dampen out) through the Tri-State region Friday
night through the first half of Saturday. Then, a brief respite
from the rain is forecast for Saturday afternoon through the
evening before the second of the aforementioned shortwaves impacts
the region. Unseasonably mild conditions will prevail through the
period.

.LONG TERM [Sunday Through Thursday]...

A strong shortwave over the southern Plains will have merged with
the southern stream and start to feel the effects of a northern
stream wave diving through the Northern Plains. As the pattern
evolves it will become more progressive and the southern wave will
become negatively tilted as it absorbs into the northern stream.
The proximity of the shortwave to the Gulf Coast will result in
Gulf cyclogenesis on Sunday with a strengthening wind field
through the column. Late Sunday afternoon, a warm front will lift
through the region, with a cold front to follow on its heels
overnight. Very strong vertical shear and curved hodographs
support a damaging wind and tornado threat - possibly with both
the warm front and the overnight cold front. The limiting factor
will be the available instability. A combination of little to no
return flow ahead of this system and the nocturnal passage of the
bulk of the weather make judging the coverage and potential
magnitude of severe weather quite challenging. However, with the
proximity of the deep synoptic forcing and the impressive dynamics
it's likely that there'll be at least an isolated severe weather
threat. And that threat could increase as the finer timing and
instability details get worked out as the event nears. Behind this
frontal system, a blast of Arctic air is expected. At the very
least a multi-night freeze event is expected across a large chunk
of the region, with the potential for lows to fall into the upper
20s across portions of southeast Alabama and southern Georgia. A
few cool afternoons are expected Mon-Wed. with some locations
struggling to get out of the 40s on Tuesday.

&&

.AVIATION...
[Through 18Z Friday]

VFR to MVFR conditions will continue on and off today, mainly
inside shower and thunderstorm activity that is being observed
across all terminals. Dense fog will lower vsbys tonight and into
the early morning at all terminals dropping conditions to LIFR
criteria. By late morning, LIFR vsbys should lift to VFR/MVFR
conditions through the remainder of the TAF period at all
terminals.

&&

.MARINE...

Relatively light winds and low seas will prevail through Saturday
night. A strong frontal system will move along the Gulf Coast on
Sunday, quickly ramping up winds and seas to Advisory levels.
Advisory conditions will continue into early next week, gradually
subsiding by mid-week.

&&

.FIRE WEATHER...

Red Flag conditions are not expected in the foreseeable future.
Periods of rain should be expected through Sunday night, with the
potential for severe thunderstorms late Sunday afternoon through
the overnight.

&&

.HYDROLOGY...

Highly localized areas picked up 2-4" of rain this afternoon as
storms moved through the region. Periods of light and moderate
rain are forecast through Saturday, with a strong frontal system
poised to bring heavy rain on Sunday. The bulk of the rain over
the next few days is expected to come with this stronger system on
Sunday, with average rain amounts from now through Sunday night
in the 1-3" range. Isolated higher amounts will be possible, but
prolonged heavy rain is not expected and thus the flooding
potential remains low.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  76  66  74  63 /  10  30  40  50  20
Panama City   68  76  66  75  64 /  10  30  40  40  40
Dothan        64  74  63  71  58 /  20  30  60  30  30
Albany        64  75  63  71  57 /  20  20  60  50  20
Valdosta      65  77  65  73  60 /  10  30  40  60  20
Cross City    62  78  64  76  62 /   0  10  10  30  10
Apalachicola  68  75  67  74  65 /  10  20  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EST /1 AM CST/ Friday for
     Coastal Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Bunker
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Nov 26, 2:01 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM EST Thu Nov 26 2020

FLZ019-GAZ160-262045-
Madison FL-Lowndes GA-
301 PM EST Thu Nov 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND SOUTH
CENTRAL LOWNDES COUNTIES UNTIL 345 PM EST...

At 300 PM EST, Doppler radar was tracking a strong thunderstorm near
Blue Springs, or near Madison, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madison, Lake Park, Lee, Hanson, Pinetta and I-75 At Exit 5.

LAT...LON 3063 8328 3062 8327 3059 8326 3055 8326
      3052 8324 3047 8324 3046 8322 3042 8322
      3041 8321 3041 8345 3068 8335 3068 8314
      3063 8314
TIME...MOT...LOC 2000Z 261DEG 15KT 3051 8332

72-BUNKER
Special weather statement, Nov 26, 3:40 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
340 PM CST Thu Nov 26 2020

ALZ068-FLZ007-262215-
Geneva AL-North Walton FL-
340 PM CST Thu Nov 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GENEVA AND
NORTHWESTERN WALTON COUNTIES UNTIL 415 PM CST...

At 340 PM CST, Doppler radar was tracking a strong thunderstorm near
Laurel Hill, or 8 miles southwest of Florala, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Liberty, Paxton, Gordon, Hacoda, Cluster Springs, Fox Hill, Gaskin,
Sand Hill, Glendale, Lakewood, Ganer, Flowersville, New Harmony and
Caney Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3099 8619 3111 8619 3111 8610
      3082 8611 3080 8639
TIME...MOT...LOC 2140Z 238DEG 15KT 3091 8641

72-BUNKER
Special weather statement, Nov 26, 4:15 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM CST Thu Nov 26 2020

ALZ065-068-FLZ007-009-262300-
Coffee AL-Geneva AL-Holmes FL-North Walton FL-
415 PM CST Thu Nov 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE...WESTERN
GENEVA...NORTH CENTRAL WALTON AND NORTHWESTERN HOLMES COUNTIES UNTIL
500 PM CST...

At 415 PM CST, Doppler radar was tracking a strong thunderstorm near
Samson, or 12 miles northeast of Florala, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Geneva, Samson, Paxton, Kinston, Earlytown, Hacoda, Spears, Pera,
Gaskin, Weeks, Sellersville, Lytle, Marl, Ino, Logan Field Municipal
A/P, Sweetgum Head, Royals Crossroads, Lakewood, Vaughanville and
Ganer.

LAT...LON 3100 8619 3121 8619 3132 8603 3100 8584
      3089 8630 3099 8635
TIME...MOT...LOC 2215Z 240DEG 49KT 3108 8613

04-MCD
Special weather statement, Nov 26, 4:44 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
544 PM EST Thu Nov 26 2020

GAZ131-148-262315-
Berrien GA-Irwin GA-
544 PM EST Thu Nov 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BERRIEN AND
SOUTHEASTERN IRWIN COUNTIES UNTIL 615 PM EST...

At 544 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ocilla, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ocilla, Gladys and Wray.

LAT...LON 3162 8304 3161 8305 3161 8306 3155 8306
      3148 8311 3147 8314 3146 8315 3144 8314
      3141 8314 3142 8331 3160 8327 3163 8303
      3162 8303
TIME...MOT...LOC 2244Z 282DEG 13KT 3150 8321

04-MCD
Special weather statement, Nov 26, 4:57 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
457 PM CST Thu Nov 26 2020

ALZ065-068-262330-
Coffee AL-Geneva AL-
457 PM CST Thu Nov 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE AND NORTHWESTERN
GENEVA COUNTIES UNTIL 530 PM CST...

At 457 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Samson, or 12 miles south of Elba, moving northeast at
25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Enterprise, Fort Rucker, Samson, New Brockton, Kinston, Coffee
Springs, Chancellor, Lucile, Ino, Turner Crossroads, Central City,
Clintonville, Goodman, Camp Alaflo Bsa, Enterprise Municipal A/P,
Spears, Pera, Alberton, Richburg and Weeks.

LAT...LON 3109 8610 3125 8619 3148 8585 3119 8580
TIME...MOT...LOC 2257Z 219DEG 22KT 3124 8603

04-MCD
Special weather statement, Nov 26, 5:24 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM CST Thu Nov 26 2020

ALZ065-066-068-270015-
Dale AL-Coffee AL-Geneva AL-
524 PM CST Thu Nov 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...SOUTHEASTERN
COFFEE AND NORTH CENTRAL GENEVA COUNTIES UNTIL 615 PM CST...

At 524 PM CST, Doppler radar was tracking a strong thunderstorm near
Enterprise, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Daleville, Enterprise, Fort Rucker, Ozark, Level Plains, New
Brockton, Clayhatchee, Coffee Springs, Knox Field, Lucile, Gerald,
Turner Crossroads, Central City, Clintonville, Goodman, Cairns Aaf,
Camp Alaflo Bsa, Enterprise Municipal A/P, Lowe Army Heliport and
Cool Springs.

LAT...LON 3129 8610 3153 8577 3127 8562 3127 8566
      3125 8567 3123 8569 3123 8571 3115 8599
TIME...MOT...LOC 2324Z 239DEG 21KT 3130 8589

04-MCD

The radar

The Ft Rucker radar (KEOX), 41 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coffee

When
November 26, 5:32 PM CST
Where
Coffee County, 0.91 mi SW of Enterprise
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.310, -85.850

The public reported nickel sized hail in the Enterprise area via social media.

Thunderstorm Wind, Coffee

When
November 26, 5:32 PM CST
Where
Coffee County, Enterprise
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.320, -85.840

The Enterprise police reported a telephone wire blown down along with estimated wind gusts of 60 mph.

Hail, Coffee

When
November 26, 5:33 PM CST
Where
Coffee County, 0.59 mi W of Enterprise
Measured
1 in hail
Reported by
Social Media
Coordinates
31.320, -85.850

The public reported nickel to quarter sized hail near Enterprise via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927410, 927413, 927412.